Running down the street naked? Late for a final exam for a class you never attended? Being chased by a pack of pit bulls?
Your frequent nightmares could be a side effect of your prescription medication.
And the list of such meds is long, including certain antidepressants, antibiotics, beta blockers, blood-pressure medications, statins for lowering cholesterol and drugs for Alzheimer's and Parkinson's diseases.
The Wall Street Journal reports that some of these drugs cause bad dreams when they are first taken, while others cause nightmares when they are stopped.
And it's not limited to prescription drugs. Alcohol, over-the-counter antihistamines and some dietary supplements can also cause bad dreams.
"This is a very common complaint," Andres San Martin, a psychiatrist in New York City, told the Wall Street Journal. "You put a patient on an antidepressant, and routinely, they'll say, 'You know I'm feeling better, but I'm having very vivid dreams.' The emotion and passion can be quite overwhelming."
Why does medication create such haunting dreams? While noting that the mechanisms aren't totally clear, sleep experts think some drugs interfere with sleep architecture--that is, the various stages of sleep.
These stages include light sleep, deep sleep and rapid-eye-movement or REM. We rotate through these three stages three or four times a night. It is during the REM stage when the most vivid dreams occur.
However, it appears that some medications delay or decrease REM sleep. When people stop taking the drugs, it can make the REM stage much longer and more intense. When REM sleep is altered, it can lead to nightmares.
Because bad dreams are so common, affecting nearly 90 percent of people, it's impossible to pinpoint how frequently medications are the root cause.
While nightmares cause no harm in and of themselves, they can lead to sleep deprivation, which can make it difficult to function during the day.
--From the Editors at Netscape